Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

April 21, 20214 counties in Indiana; Berrien County, Michigan

NWS Northern Indiana issued this special weather statement at Apr 21, 2021, 11:39 AM CDT for 4 counties in Indiana; Berrien County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2021, 11:39 AM CDT (16:39 UTC)
Expired
Apr 21, 2021, 12:30 PM CDT
In force
51 min
Issued by
NWS Northern Indiana

Counties LaPorte County, IN, Pulaski County, IN, Starke County, IN, White County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 100 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1883 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

900 
WWUS83 KIWX 211639
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
1239 PM EDT Wed Apr 21 2021

INZ003-004-012>015-020-022-MIZ077-211730-
La Porte-St.
Joseph-Cass-White-Marshall-Fulton-Starke-Pulaski-Berrien-
1239 PM EDT Wed Apr 21 2021

...Showers with Small Hail to Move Through Northwest Indiana...

Scattered showers will continue to move across northwestern Indiana 
over the next few hours. These showers have a history of producing 
small hail that has coated the ground and made roads slippery and 
are expected to continue to do so as they continue eastward. 
Visibility is also expected to vary markedly within these showers. 
If planning to drive, slow down and leave plenty of distance between 
the car in front of you. 

At 1234 PM EDT/1134 AM CDT/, radar indicated showers were located
along a line extending from 13 miles northwest of Long Beach to 6
miles north of Otterbein. Movement was east at 30 mph.

Locations impacted include...
South Bend, Michigan City, La Porte, Westville, Monticello, Buchanan,
Knox, Winamac, Trail Creek, Walkerton, North Liberty, New Buffalo,
New Carlisle, Monon, North Judson, Three Oaks, Brookston, Kingsford
Heights, Culver and Long Beach.

This includes the following highways...
 Interstate 65 between mile markers 185 and 198.
 Interstate 80 in Indiana between mile markers 38 and 72.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan between mile markers 0 and 14.

&&

LAT...LON 4084 8710 4084 8699 4091 8699 4091 8693
      4175 8693 4193 8665 4189 8632 4070 8641
      4069 8652 4074 8653 4074 8675 4056 8677
      4056 8709
TIME...MOT...LOC 1634Z 291DEG 24KT 4189 8703 4058 8710 

$$

HAIL...0.25
WIND...30MPH

CR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Apr 21, 5:49 AM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Apr 21, 5:49 AM CDT, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
649 AM EDT Wed Apr 21 2021

.SYNOPSIS...
Issued at 446 AM EDT Wed Apr 21 2021

Slick roads will remain possible early this morning with
temperatures several degrees below freezing. Showers of sleet
along with a rumble of thunder are possible today, especially
this afternoon. Lows tonight will once again be well below
freezing before warmer weather returns Thursday afternoon.

&&

.SHORT TERM...(Today and Tonight)
Issued at 440 AM EDT Wed Apr 21 2021

System snow has ended overnight with clearing skies. Have
cancelled the Winter Weather Advisory in this regard. Patchy to
areas of dense freezing fog has been forming early this morning
and are likely to persist until after daybreak. Extremely cold
temperatures aloft should allow sleet or graupel showers along
with a rumble of thunder, especially this afternoon. One last
cold night is ahead with temperatures falling well down into the
20s.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 440 AM EDT Wed Apr 21 2021

A pattern shift will allow much warmer weather to return,
especially early next week. Showers are likely early this weekend
with the next system before temperatures rise to near 80 Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 645 AM EDT Wed Apr 21 2021

Some instances of patchy fog reported across the region this
morning, primarily across northwest/west central Indiana. Just
enough shallow dry air advection appears to have occurred
overnight to limit extent of any patchy fog threat early this
morning at the terminals. Unsettled weather will continue today as
another upper level vort max across southeast Iowa this morning
drops east-southeast across northern Indiana this afternoon.
Another axis of low level fgen forcing has developed across the
western Great Lakes downstream of this feature. Strongest low
level fgen forcing should remain just north of the area through
mid morning, although a few snow showers may affect KSBN through
14Z. Otherwise, greater shower coverage is expected to hold off
until late morning and especially this afternoon as upstream
stronger vort max combines with some diurnally enhanced weak
surface instability. This setup with very low freezing levels and
surface based instability could lead to some instances of
graupel/small hail across the area. Timing of greatest shower
coverage still looks to be in the 17Z-22Z timeframe. Northwest
winds around 10 knots today will back more westerly at 5 knots or
less for tonight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Freeze Warning until 8 AM EDT /7 AM CDT/ Thursday for INZ003>009-
     012>018-020-022>027-032>034.

MI...Freeze Warning until 8 AM EDT Thursday for MIZ077>081.

OH...Freeze Warning until 8 AM EDT Thursday for OHZ001-002-004-005-
     015-016-024-025.

LM...NONE.
&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 21, 3:33 AM CDT, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
433 AM EDT Wed Apr 21 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-220845-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
433 AM EDT Wed Apr 21 2021 /333 AM CDT Wed Apr 21 2021/

...FREEZE WARNING IN EFFECT UNTIL 8 AM EDT /7 AM CDT/ THURSDAY...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

In addition to the freeze warning, secondary roads over northeast
Indiana and northwest Ohio may be slippery with ice and snow early
this morning from the snowstorm last night.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-220845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
433 AM EDT Wed Apr 21 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

In the hours before

Local storm report, Apr 21, 8:27 AM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
927 AM EDT WED APR 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     SNOW             1 NNE PAULDING          41.15N 84.57W
04/21/2021  M4.3 INCH        PAULDING           OH   COCORAHS

&&
Local storm report, Apr 21, 8:31 AM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
931 AM EDT WED APR 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     SNOW             LITCHFIELD              42.05N 84.75W
04/21/2021  M1.6 INCH        HILLSDALE          MI   PUBLIC

&&
Local storm report, Apr 21, 8:39 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
939 AM EDT WED APR 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     SNOW             HUNTINGTON              40.88N 85.50W
04/21/2021  M4.1 INCH        HUNTINGTON         IN   EMERGENCY MNGR

            WEIGHT OF SNOW CAUSED TREE TO FALL ONTO CAR.
            ALSO 3-4 REPORTS OF TREES/LIMBS DOWN
            THROUGHOUT THE COUNTY.

&&
Local storm report, Apr 21, 10:09 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1109 AM EDT WED APR 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             VAN WERT                40.87N 84.58W
04/21/2021  M5.2 INCH        VAN WERT           OH   EMERGENCY MNGR

&&

MCS
Local storm report, Apr 21, 10:55 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1155 AM EDT WED APR 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             PORTLAND                40.43N 84.98W
04/21/2021  M3.0 INCH        JAY                IN   COCORAHS

1100 AM     SNOW             1 N HARTFORD CITY       40.47N 85.37W
04/21/2021  M4.5 INCH        BLACKFORD          IN   COCORAHS

&&
Special weather statement, Apr 21, 11:39 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1239 PM EDT Wed Apr 21 2021

INZ003-004-012>015-020-022-MIZ077-211730-
La Porte-St.
Joseph-Cass-White-Marshall-Fulton-Starke-Pulaski-Berrien-
1239 PM EDT Wed Apr 21 2021

...Showers with Small Hail to Move Through Northwest Indiana...

Scattered showers will continue to move across northwestern Indiana
over the next few hours. These showers have a history of producing
small hail that has coated the ground and made roads slippery and
are expected to continue to do so as they continue eastward.
Visibility is also expected to vary markedly within these showers.
If planning to drive, slow down and leave plenty of distance between
the car in front of you.

At 1234 PM EDT/1134 AM CDT/, radar indicated showers were located
along a line extending from 13 miles northwest of Long Beach to 6
miles north of Otterbein. Movement was east at 30 mph.

Locations impacted include...
South Bend, Michigan City, La Porte, Westville, Monticello, Buchanan,
Knox, Winamac, Trail Creek, Walkerton, North Liberty, New Buffalo,
New Carlisle, Monon, North Judson, Three Oaks, Brookston, Kingsford
Heights, Culver and Long Beach.

This includes the following highways...
 Interstate 65 between mile markers 185 and 198.
 Interstate 80 in Indiana between mile markers 38 and 72.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan between mile markers 0 and 14.

&&

LAT...LON 4084 8710 4084 8699 4091 8699 4091 8693
      4175 8693 4193 8665 4189 8632 4070 8641
      4069 8652 4074 8653 4074 8675 4056 8677
      4056 8709
TIME...MOT...LOC 1634Z 291DEG 24KT 4189 8703 4058 8710

HAIL...0.25
WIND...30MPH

CR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:30 PM CDTSpecial Weather StatementIWXNoble, Whitley30 min
Apr 21, 2:33 PM CDTSpecial Weather StatementIWXGrant, Huntington, Wabash27 min
Apr 21, 2:55 PM CDTSpecial Weather StatementIWXAdams35 min
Apr 21, 3:39 PM CDTSpecial Weather StatementIWXDeKalb36 min
Apr 21, 3:41 PM CDTSpecial Weather StatementIWXHoward19 min
Apr 21, 6:11 PM CDTSpecial Weather StatementIWXAdams19 min
Apr 21, 6:12 PM CDTSpecial Weather StatementIWXHuntington33 min
Apr 21, 6:31 PM CDTSpecial Weather StatementIWXWells29 min

Nearby

Special Weather Statements in Indiana, 2021Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.